That last little drop of insulin on the needle


(Terskac) #1

Sometimes no matter how what I do it seems there often is a little drop of insulin on the needle. It happened this morning when I gave my daughter her single unit of insulin for a 30 carb breakfast. A few hours later the school nurse called and said her glucose was 260. I can't imagine a small drop missing from the dose made her this high.

What do you do to make sure all the unit goes in? I have been counting to 10 and it usually works. Today I held the button down too long and the injection hurt her a little so I removed sooner than usual.

I wonder if her honeymoon is ending. It has been almost 4 months since dx. She was a little higher than usual when she awoke this morning too. Her morning reading has jumped around between 90 and 140 the past week. Usually she is around 100-110.

 


(tonyamgonzalez) #2

I've had this happen a few times as well. But it might also be that it's time to adjust the insulin to carb ratio. Sarah's started out at 1:20 in the morning, 1:25 at lunch, and 1:15 at dinner. A couple of months ago she too was going high at lunch, so I kept making small adjustments, and she landed at 1:10 in the morning, although the ratios for lunch and dinner didn't change.

Sarah also tends to select pretty high carb foods for breakfast. She makes her own breakfast and the usual breakfast is a waffle and a piece of peanut butter toast. It's also difficult when you're working in single units because at 1:30, she's only getting that ratio if you're giving her exactly 30 grams of carbs. Sarah's breakfasts are usually around 45 grams, so using your ratio, she'd really need 1.5 units. When we were using the needles we solved this by either lowering the carbs to be closer to the ratio level or raising them (adding 1/2 banana or something) so she would be at 60 and get two units.

One of the beautiful things about Sarah's new insulin pump is that it gives exact doses, so we don't have to worry about creating meals around her carb ratio.


(sarahslp) #3

Ack, I just typed a response and it disappeared, so I'm sorry if this is somehow a repeat...

Other than holding down the button for 10 seconds after injecting, if she's using an insulin pen, you should also "prime" (shoot out a couple of units before injecting) to make sure there's no blockage.

A nurse told me years ago that if insulin leaks out on your skin after an injection, it's actually a smaller amount than it seems and is unlikely to affect your BG. I bet that applies to the little drop on the needle too. My (non-medical) guess is that it's a coincidence she was high. She may need a new ratio if you notice a pattern over the next few days.


(sarahslp) #4

[quote user="Michelle"]

It's also difficult when you're working in single units because at 1:30, she's only getting that ratio if you're giving her exactly 30 grams of carbs. Sarah's breakfasts are usually around 45 grams, so using your ratio, she'd really need 1.5 units. When we were using the needles we solved this by either lowering the carbs to be closer to the ratio level or raising them (adding 1/2 banana or something) so she would be at 60 and get two units.

[/quote]

For kids on MDI ... Most short acting insulins come in pens with half unit doses for children as well. I used the humalog pen with half doses for a while while I was having a "sensitive" period.(:  Also, if you use syringes, you can measure up a half unit (the endo can show you how) -- my parents did that for me as a child before insulin pens existed.


(Terskac) #5

We got a bunch of pens at first of Humalog and they only have whole units. I think they will last a couple months still.

I sometimes try partial units by pumping out 2 drops. I really wish we had 1/2 unit pens.

We are told we can't put her on a pump until her honeymoon is over. I am not sure why. It would really help.


(tonyamgonzalez) #6

[quote user="Sarah"]

For kids on MDI ... Most short acting insulins come in pens with half unit doses for children as well. I used the humalog pen with half doses for a while while I was having a "sensitive" period.(:  Also, if you use syringes, you can measure up a half unit (the endo can show you how) -- my parents did that for me as a child before insulin pens existed.

[/quote]

We used pens for about 5 months (until she got her pump) and it only provided the novalog in 1 unit increments. We had syringes, but once she started using the pens, she didn't want the syringes anymore, so we just made adjustments to her meals. For example, she was at 1:15 for dinner, and if she had a meal that was 42 grams, I'd just give her a little extra vegetables or something to get it up to 45. That seemed to keep her numbers fairly consistent.


(JDVsMom) #7

[quote user="Terry"]

We got a bunch of pens at first of Humalog and they only have whole units. I think they will last a couple months still.

I sometimes try partial units by pumping out 2 drops. I really wish we had 1/2 unit pens.

We are told we can't put her on a pump until her honeymoon is over. I am not sure why. It would really help.

[/quote]

I would continue to push your endo on why she can't start on a pump until her honeymoon is over. OUr clinic encouraged it for our son because we could so precisely deliver the small doses he needed during the honeymoon phase. Our dr. is also pretty sure that our son is still in his honeymoon over 1 year after dx. So that would be a long and unneccesary time to wait. I also have seen some research that says that having good control helps the honeymoon last longer (and it is always better to have the body regulating its own insulin demands that parents pretending to be pancreases!)

SOme questions would be 1. What is the reason for not starting the pump as soon as you are comfortable with doing so? 2. HOw will the endo determine that the honeymoon is over? Is there some test that they will use? (There isn't one that I'm aware of) so how will they know definitively?

IF you aren't satisfied, I'd get a second opinion from a different practioner. (Sorry, that just makes me mad, if you want to try the pump, I think you should be able to. Our clinic started talking with us about it 2 mos after dx. By then we were comfortable with MDI and the basic concepts of carb counting and basal/bolus insulin are the same with a pump.  Good luck. )


(flyingmunk) #8

All 'honeymoon' periods vary, but I can't imagine that it has ended afer only 4 months. Typically, it doesn't just go away, there is a gradual change in the insulin needs or sensitivity. Personally, I am least sensitive in the mornings, but it also depends on what I ate the night before or what type/level of activity I've had in the last 12 hours or so.

I wouldn't make any drastic changes based on her morning readings. You need to look at her numbers throughout the entire day. If her sensitivity is okay the rest of the day, then making a change to her bolus rate may not be a good idea.

I've used pens, needles, and the pump, and do make minor adjustments in my basal and bolus, from time to time. Again, I see differences from time to time, due to my activities and also what I've eaten the night before. What you may want to experiment with, is for the next week or so, have her eat the same (snack) food, at the same time each night. For instance, maybe some apple slices at 7:30 each night, for the next week. Also, document  what her activities and eating habits are for 12 hours leading up to your first morning check. I have seen some very low GI (complex carbs) foods affect my sugar much longer than I would have expected them to.

Best of luck - Chris


(Stacey) #9

My son is 4 and we have a pen that administers 1/2 units you can also order syringes that come in 1/2 units. I had to fight for them and 2x CVS gave me the wrong syringes as they have to be NDC/ HRI#08290-4910-01*324910. If you get a junior pen they do 1/2 units. We have a humapen luxura hd.